Commentary

Letters to the Editor: Adverse Effects of Tramadol Overuse


 

References

Adverse Effects of Tramadol Overuse

To the Editor I very much enjoyed the review article “Appropriate Analgesic Use in the Emergency Department” (Emerg Med. 2014;46[6]:248-255). The discussion of tramadol neglected to mention the fact that overuse of Tramadol can precipitate hyponatremia and epileptic seizures. For this reason, Tramadol should be avoided in patients with seizure disorder. Similarly, other drugs like cyclobenzaprine and tricyclic antidepressants can provoke seizures. Tramadol should not be prescribed to patients on antidepressants or cyclobenzaprine.

William R. Prickett, MD
Author Affiliation: Medical Director,
City of Albuquerque, NM.

In Reply Thank you for your kind note regarding our article “Appropriate Analgesic Use in the Emergency Department.”

You are correct that tramadol use, most commonly in overdose situations or withdrawal following chronic use, has been associated with seizures. Unfortunately, the same is true for many of the narcotic medications we discussed. Seizures in the setting of opioid administration usually occur when given in high doses via the parenteral route. Care must be taken when administering any opioid medication to a patient with an underlying seizure disorder. Given the space limitations of our article, we were unable to discuss all of the adverse effects associated with analgesic use.

Francis L. Counselman, MD, CPE
Peter A. Byers, MD

Author Affiliations: Professor, Department of Emergency Medicine, Eastern Virginia Medical School and Emergency Physicians of Tidewater, Norfolk, VA (Counselman). Emergency physician, Presbyterian Medical Group, Albuquerque, NM (Byers).

Additional Therapy for Taxus Ingestion

To the Editor I read with interest your article “Death and Taxus” (Emerg Med. 2014;46[6]:256-259) as the taxus plant is so ubiquitous in community plantings. (We had a number of them in front of my childhood home, and I find it amazing that we never ate the berries.)

Regarding the treatment for yew berry intoxication, I did not see mention of lipid emulsion therapy for cardiac membrane stabilization. Any comments on this therapy? I have had good responses with lipid emulsion use in overdose scenarios with cardiovascular collapse where other agents, for example, bicarbonate infusion, have failed. Given the relative safety of the infusion as compared to the morbidity of the intoxication, it seems that intralipid therapy merits a mention.

Sarah Silver, MD
Author Affiliation: Attending Physician,
Meriter Emergency Department, Madison, WI.

In Reply We appreciate the thoughtful letter of Dr Silver. Indeed we believe there may be a role for intravenous lipid emulsion therapy in patients with Taxus (taxine) intoxication. The data supporting its benefit come from dozens of case reports and animal models, and the most convincing data derive from the treatment of bupivacaine toxicity. Lipid emulsion therapy is widely assumed to sequester lipophilic toxins within the circulating lipid emulsion and thereby assist in its removal from the affected organ. The Log P (a measure of lipid solubility) for taxine is similar to that for bupivacaine (both about 3)1 supporting its potential to be solubilized by the exogenously-administered lipid. There are no data from either experimental or clinical model to directly support its use, but as you suggest, the therapy is generally safe when administered appropriately.2 We therefore support its use in patients not otherwise responding to conventional therapy. Since lipid emulsion may also sequester medications administered therapeutically, such as amiodarone, appropriate caution should be observed.3

Lewis S. Nelson, MD
Author Affiliation: Professor, Department of Emergency Medicine
and Director of the Medical Toxicology Fellowship Program
at the New York University School of Medicine and the New York City Poison Control Center.

Next Article: